Lie symmetry methods for multi-dimensional parabolic PDEs and diffusions. (English) Zbl 1242.35008

Summary: We introduce new methods based upon integrating Lie symmetries for the construction of explicit fundamental solutions of multi-dimensional second order parabolic PDEs. We present applications to the problem of finding transition probability densities for multi-dimensional diffusions and to representation theory. Many explicit examples are given to illustrate the techniques.


35A08 Fundamental solutions to PDEs
35B06 Symmetries, invariants, etc. in context of PDEs
35K10 Second-order parabolic equations


Full Text: DOI


[1] Binding, P.A.; Browne, P.J.; Watson, B.A., Spectral asymptotics for Sturm-Liouville equations with indefinite weight, Trans. amer. math. soc., 354, 10, 4043-4065, (2002) · Zbl 1017.34082
[2] Bluman, G.; Kumei, S., Symmetries and differential equations, (1989), Springer · Zbl 0698.35001
[3] Craddock, M., Symmetry groups of partial differential equations, separation of variables and direct integral theory, J. funct. anal., 125, 2, 452-479, (1994) · Zbl 0809.35014
[4] Craddock, M., The symmetry groups of linear partial differential equations and representation theory, I, J. differential equations, 116, 1, 202-247, (1995) · Zbl 0845.35020
[5] Craddock, M., Fundamental solutions, transition densities and the integration of Lie symmetries, J. differential equations, 246, 1, 2538-2560, (2009) · Zbl 1227.35012
[6] Craddock, M.; Dooley, A.H., On the equivalence of Lie symmetries and group representations, J. differential equations, 249, 1, 621-653, (2010) · Zbl 1260.35239
[7] Craddock, M.; Lennox, K.A., Lie group symmetries as integral transforms of fundamental solutions, J. differential equations, 232, 652-674, (2007) · Zbl 1147.35009
[8] M. Craddock, K.A. Lennox, Calculating transition densities and functionals for multi-dimensional diffusions by Lie symmetry methods, submitted for publication. · Zbl 1242.35008
[9] Craddock, M.; Lennox, K.A., The calculation of expectations for classes of diffusion processes by Lie symmetry methods, Ann. appl. probab., 19, 1, 127-157, (2009) · Zbl 1227.35028
[10] M. Craddock, E. Platen, On explicit probability laws for classes of scalar diffusions, preprint, March 2009.
[11] Erdélyi, A., Tables of integral transforms, vol. 2, (1954), McGraw-Hill, Inc. New York, Toronto, London
[12] Finkel, F., Symmetries of the Fokker-Planck equation with a constant diffusion matrix in \(2 + 1\) dimensions, J. phys. A, 32, 2671-2684, (1999) · Zbl 0946.60096
[13] Friedman, A., Partial differential equations of parabolic type, (1964), Prentice Hall Englewood Cliffs, NJ · Zbl 0144.34903
[14] Goard, J., Fundamental solutions to Kolmogorov equations via reduction to canonical form, J. appl. math. decis. sci., 2006, 24, (2006) · Zbl 1156.60050
[15] Gradshteyn, I.S.; Ryzhik, I.M., Table of integrals, series and products, (2000), Academic Press · Zbl 0981.65001
[16] Gurarie, D., Symmetries and Laplacians. introduction to harmonic analysis, group representations and applications, North-holland math. study ser., vol. 174, (1992), North-Holland · Zbl 0787.22001
[17] Harrar, D.L.; Osborne, M.R., Computing eigenvalues of ordinary differential equations, Anziam j. e, 44, 313-334, (2003) · Zbl 1087.65573
[18] Itô, S., Diffusion equations, Transl. math. monogr., vol. 114, (1992), American Mathematical Society Providence, RI, translated by S. Itô
[19] Karatzas, I.; Shreve, S., Brownian motion and stochastic calculus, Grad. texts in math., vol. 113, (1991), Springer · Zbl 0734.60060
[20] P. Laurence, T.H. Wang, Closed form solutions for quadratic and inverse quadratic term structure models, preprint, 2005. · Zbl 1106.35120
[21] K.A. Lennox, Lie symmetry methods for multidimensional linear, parabolic PDEs and diffusions, PhD thesis, Mathematical Sciences, UTS, University of Technology, Broadway, Sydney, November 2010.
[22] Lützen, J., Sturm and liouvilleʼs work on ordinary linear differential equations. the emergence of Sturm-Liouville theory, Arch. hist. exact sci., 29, 4, 309-376, (1984) · Zbl 0548.01014
[23] ()
[24] Renardy, M.; Rogers, R.C., An introduction to partial differential equations, Texts appl. math., vol. 13, (1993), Springer Berlin · Zbl 0917.35001
[25] Revuz, D.; Yor, M., Continuous martingales and Brownian motion, Grundlehren math. wiss., vol. 293, (1998), Springer Berlin
[26] Robdera, M.A., A concise approach to mathematical analysis, (2003), Springer Berlin · Zbl 1114.26001
[27] Sagan, H., Boundary and eigenvalue problems in mathematical physics, (1961), John Wiley and Sons New York · Zbl 0106.37303
[28] Schwartz, L., Théorie des distributions, (1966), Hermann Paris
[29] Watson, G.N., A treatise of the theory of Bessel functions, Cambridge math. lib., (1922), Cambridge University Press · JFM 48.0412.02
[30] Zemanian, A.H., Distribution theory and transform analysis. an introduction to generalized functions with applications, (1965), Dover Books · Zbl 0127.07201
[31] Zemanian, A.H., Generalized integral transformations, Pure appl. math., vol. XVIII, (1968), Interscience Publishers · Zbl 0181.12701
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.